Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Twin Cities, MN

July 2, 2003Sherburne County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 2, 2003, 11:47 PM CDT for Sherburne County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 11:47 PM CDT (04:47 UTC)
Expired
Jul 3, 2003, 12:30 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 7:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS53 KMPX 030447
SVRMPX
MNC141-030530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 PM CDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA

* UNTIL 1230 AM CDT

* AT 1145 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS 10 MILES NORTHWEST OF ST CLOUD. WINDS OF 60 TO
  75 MPH ARE POSSIBLE AS IT HEADS SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEAR LAKE.
  BECKER.
  BIG LAKE.
  ORROCK.
  ST CLOUD AIRPORT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

LAT...LON 4547 9398 4533 9360 4547 9354 4555 9362

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:30 PM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 3:30 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT WED JUL 2 2003

FORECAST CONCERN NEAR TERM...SEVERE CHANCES AND HEAVY RAIN.

MCS DEVELOPMENT OVER THE NORTHWEST THIS EVENING...SHOULD BEGIN TO
DIVE SOUTHEAST OVERNIGHT INTO WESTERN WI BY MORNING.  EXPECT BEST
SEVERE POTENTIAL OVER THE NORTHERN CWA THIS EVENING...ALTHOUGH...MCS
DEVELOPMENT WILL HAVE TO BE WATCHED FOR POTENTIAL DAMAGING WIND
EVENT LATER TONIGHT IN THE EAST.  HEAVY RAIN A THREAT AS
WELL...MAINLY NORTHEAST CWA OVERNIGHT.  EXPECT RAIN COOLED AIR TO
DROP TEMPERATURES TO UPPER 60S MOST AREAS OVERNIGHT.

SEVERE WEATHER THREAT FOR THURSDAY DEPENDS ON MCS DEVELOPMENT
OVERNIGHT.  THIS WILL LIKELY PUSH AN OUTFLOW BOUNDARY TO THE SOUTH
OF THE CWA EARLY.  PREVIOUS MODELS DIRECTED ALL INSTABILITY TO THE
SOUTH OF THE AREA. 12Z MODELS INDICATE FRONT TO BE POSITIONED OVER
EASTERN CWA BY THURSDAY EVENING.  THIS SHOULD ALLOW NEXT SHORT WAVE
TO DEVELOP YET ANOTHER MCS OVER SOUTHERN CWA THURSDAY NIGHT INTO
FRIDAY. EXPECT DEVELOPMENT FRIDAY TO BE LIMITED TO FAR EAST
CWA...AND MAINLY IN MORNING BEFORE RIDGE BUILDS IN.  PREVIOUS MODEL
RUNS HAVE INDICATED THIS TREND AS WELL.

LATER PERIODS...YET ANOTHER SHORT WAVE MOVES IN SATURDAY NIGHT INTO
SUNDAY.  DRYING SHOULD MOVE IN FOR MONDAY AND INTO THE MIDDLE OF THE
WEEK AS HIGH PRESSURE RIDGE BUILDS TO THE SOUTH AND EAST AT THE
SURFACE...AND 50H RIDGE BUILD TO THE WEST.

.MSP...NONE.
Hazardous weather outlook, Jul 2, 5:04 AM CDT, 18 hours 43 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-031004-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK OF SEVERE WEATHER LATE TODAY AND TONIGHT ACROSS PORTIONS OF
CENTRAL AND WEST CENTRAL MINNESOTA. SOME CITIES IN THIS MODERATE
RISK AREA INCLUDE LONG PRAIRIE...ALEXANDRIA...GLENWOOD...BENSON AND
MADISON. A SLIGHT RISK FOR SEVERE WEATHER COVERS THE REMAINDER OF
CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FOR
TONIGHT.

A COLD FRONT WILL GATHER STRENGTH OVER THE DAKOTAS LATE TODAY AND
BEGIN TO MOVE SLOWLY INTO NORTHWEST MINNESOTA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE EASTERN
DAKOTAS THIS AFTERNOON AND MOVE INTO NORTHWEST AND WEST CENTRAL AREAS
OF MINNESOTA. THE THUNDERSTORMS MAY TURN INTO A LINE OF SEVERE STORMS
EARLY TONIGHT AND MOVE ACROSS NORTHERN AND CENTRAL MINNESOTA. THESE
STORMS WOULD CONTAIN DAMAGING STRAIGHTLINE WINDS. SOME LARGE HAIL AND
AN ISOLATED TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE RISK OF SEVERE WEATHER IS INDICATED FOR THURSDAY
OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN.

THE COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS MINNESOTA AND
NORTHERN WISCONSIN ON THURSDAY. SEVERE STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT IN THE AFTERNOON ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINS ARE POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR
THURSDAY AFTERNOON ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT.

RAH

In the hours before

Local storm report, Jul 2, 11:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 PM    GLENWOOD                  MN   59 MPH TSTORM WIND
07/02/03   POPE                           REPORTED BY ASOS.

1110 PM    5 N GLENWOOD              MN   WIND DAMAGE
07/02/03   POPE                           TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT.

1053 PM    ALEXANDRIA                MN   60 MPH TSTORM WIND
07/02/03   DOUGLAS                        REPORTED BY MNDOT
                                          OBSERVING STATION.

1040 PM    STAPLES                   MN   WIND DAMAGE
07/02/03   TODD                           ROOF OFF OF HOUSE.  POWER
                                          LINES DOWN.  REPORTED BY
                                          LAW ENFORCEMENT.

1032 PM    4 W EVANSVILLE            MN   0.75 IN HAIL
07/02/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT.

PI

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:14 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd61 min
Jul 2, 10:40 PM CDTTornado WarningMPXMorrison, Todd35 min
Jul 2, 10:48 PM CDTTornado WarningMPXDouglas, Pope42 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningMPXStevens49 min
Jul 2, 11:20 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd55 min
Jul 2, 11:33 PM CDTSevere Thunderstorm WarningMPXPope42 min
Jul 3, 12:23 AM CDTSevere Thunderstorm WarningMPXWright37 min
Jul 3, 12:32 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne58 min
Jul 3, 12:35 AM CDTSevere Thunderstorm WarningMPXIsanti40 min
Jul 3, 12:41 AM CDTSevere Thunderstorm WarningMPXChisago49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.